Skip to content

    Tamoxifen Weight Gain: My Proof Is in the Pounds

    woman on scale

    I’ve complained on this blog multiple times that cancer treatment didn’t make me thin, it made me fat. The culprit, I always maintained, was Tamoxifen, a drug that blocked by my cells’ ability to take up estrogen. My theory, unproven, was that fat cells produce estrogen. So my body, reacting to the lack of estrogen created by the drug, made fat cells.

    I would share this theory with my docs, and some would say, “Well, maybe. Other patients complain of weight gain on Tamoxifen. But there’s no proof.” Others were more blunt, “Tamoxifen does not cause weight gain.”

    I’ve been active my whole life: an athlete during school days, and an amateur in adulthood. I love anything salty and fatty. I love wine. Carbs are my friend; no way am I giving up good French bread to go paleo. But I also eat a mostly healthy diet. I continued these habits during the five years I was on Tamoxifen, yet I steadily gained weight.

    Now, I’m off Tamoxifen, doing the same things I’ve always done and the weight slowly is coming off. Maybe I’m a bit more disciplined now because I have hope. But still, I believe I was correct: it was Tamoxifen that made me fat.

    I am just a sample of one. Scientifically, that has little weight. So far, no studies have proven that Tamoxifen causes weight gain. I would just say that just because it’s not proven doesn’t mean that that link won’t be made someday.

    This is ticklish: Generally, I think that insisting upon evidence is crucial. But sometimes, as a patient, you just have a gut feeling. Gut feelings are not scientific; but then again, science does not address everything. A few searches of Google Scholar showed just a handful of studies that specifically target Tamoxifen and weight gain. Most address the question in the context of more general studies. There are studies that suggest there might be a link, and those that fail to find a link. I’m guessing that there aren’t a lot of funding grants available to explore this question.

    Lord knows I am not saying to go out and believe every unproven cancer “cure” out there (curcumin, shark cartilage etc.) But I do think that if you have a side effect, or a reaction to a drug and there doesn’t seem to be a scientific reason for your suffering, don’t assume that you’re crazy just because there’s no proof. It may be that science just hasn’t caught up with you. At least discuss your ideas with your doctor.

    Important:

    The opinions expressed in WebMD Second Opinion are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Second Opinion are... Expand

    Newsletters

    Subscribe to free WebMD newsletters.

    • WebMD Daily

      WebMD Daily

      Subscribe to the WebMD Daily, and you'll get today's top health news and trending topics, and the latest and best information from WebMD.

    • Men's Health

      Men's Health

      Subscribe to the Men's Health newsletter for the latest on disease prevention, fitness, sex, nutrition, and more from WebMD.

    • Women's Health

      Women's Health

      Subscribe to the Women's Health newsletter for the latest on disease prevention, fitness, sex, diet, anti-aging, and more from WebMD.

    By clicking Submit, I agree to the WebMD Terms & Conditions & Privacy Policy and understand that I may opt out of WebMD subscriptions at any time.

    URAC Seal TRUSTe Privacy Certification TAG seal HONcode Seal AdChoices